The neurological syndrome known as tardive dyskinesia is caused by the long-term use of medications used for psychiatric treatment (neuroleptic drugs). The term "tardive" means delayed, and "dyskinesia" refers to unusual movement. Therefore, "tardive dyskinesia," a term coined in 1964, refers to the period between the initial use of the harmful drug and the onset of involuntary muscle movements.
The types of repetitive and involuntary movements related to tardive dyskinesia include grimacing, rapid eye blinking, tongue protrusion, lip smacking, puckering or pursing the lips and repetitive chewing. Tardive dyskinesia (TD) is most likely to affect patients with schizophrenia, bipolar disorder or schizoaffective disorder. These patients are generally treated with antipsychotic medications for long periods.
Tardive dyskinesia also occasionally manifests in other patients. Those with fetal alcohol syndrome, developmental disabilities and other brain disorders are susceptible to the development of TD, despite receiving only one dose of the causative agent. Here’s a look at some of the leading causes of TD.
Antidepressants include a variety of drugs used to treat depression and other mental health disorders. They are designed to alter the chemicals (neurotransmitters) that influence mood and emotions in the brain and are among the most widely used medications. Some common antidepressant drugs associated with TD include fluoxetine, amitriptyline, sertraline, phenelzine and trazodone.
Some people with moderate to severe depression agree that therapy, self-help strategies and regular exercise work almost as well or even better than medication at decreasing their symptoms, and these methods don’t result in side effects. Moreover, if you choose to take antidepressant drugs, you should also pursue therapy and diet changes that can help you address the underlying issues contributing to your depression.